Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

September 8, 2021Caledonia County, Vermont

NWS Burlington, VT issued this special weather statement at Sep 8, 2021, 8:10 PM EDT for Caledonia County, Vermont. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 8:10 PM EDT (00:10 UTC)
Expired
Sep 8, 2021, 8:45 PM EDT
In force
35 min
Issued by
NWS Burlington, VT
Hail
0.25 in
Wind
50

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 86 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS81 KBTV 090010
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
810 PM EDT Wed Sep 8 2021
 
VTZ007-008-090045-
Caledonia VT-Washington VT-
810 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southern Caledonia
and northeastern Washington Counties through 845 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Montpelier, St. Johnsbury, Calais, Plainfield, Cabot, East
Montpelier, Marshfield Village, Barnet, Peacham, Danville,
Marshfield, Cabot Village, Middlesex, Walden, Waterford, Berlin,
Groton, Woodbury, Barre Town and West Waterford.

This includes the following highways...
 Interstate 89 between mile markers 51 and 52.
 Interstate 91 between mile markers 121 and 131.
 Interstate 93 near mile marker 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4434 7198 4433 7199 4432 7201 4432 7203
      4430 7203 4430 7204 4421 7258 4432 7262
      4451 7212 4434 7192
TIME...MOT...LOC 0010Z 244DEG 39KT 4430 7243 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Hammond

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Sep 8, 7:48 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 8, 7:48 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
748 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A slow moving cold front will continue to cross our region tonight,
accompanied by some locally heavy rain showers with a few
embedded thunderstorms this evening. The front and any
associated heavier rain will move to our east overnight, with
just some scattered showers lingering through the end of the
work week. Saturday will be dry, but potential for showers
increases again from Sunday onward.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 739 PM EDT Wednesday...Convection quickly developed as
better dynamical support finally worked its way into the
Champlain Valley where about 500 to 750 J/kg of CAPE was able to
aid vertical motions. A wet microburst took place over Lake
Champlain and propagated onshore, fortunately weakening some
before reaching area. Gusty winds between 40 and 50 mph has been
widely observed throughout the line that has developed and some
pea sized hail in South Burlington, VT. Heavy rain has been the
main story, with 0.75-1.50" common in the strongest convection.
Minor street flooding took place near downtown Burlington, and
anticipate areas of additional ponding are possible as the line
continues to slowly advance east. With the sun now setting,
convection is not quite as strong with less instability, but
vigorous dynamical support should maintain this band of heavy
rain and embedded thunder as it moves east of Vermont. We'll
continue to monitor as the evening progresses.

For tonight, the front will slowly move through eastern Vermont and
finally clear the state by Thursday morning.  Rainfall intensities
will decrease after sunset with the loss of any instability, thus
not expecting any hydro concerns overnight.  Forecast soundings
indicating some residual moisture trapped in the lower levels
overnight, especially over higher terrain, so will likely see some
low clouds and maybe some mist lingering after today's rainfall.
Lows tonight will be in the mid 50s to low 60s.

While Thursday will be drier than today, there still may be a few
lingering showers as the upper trough axis moves through.  Have
generally kept PoPs in the 10-35% range Thursday afternoon, and any
showers that do materialize will be light and brief.  Highs Thursday
will be in the low to mid 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 334 PM EDT Wednesday...High pressure builds as winds turn
out of the NW on Friday. Some lingering moisture trapped in
upper level trough will bring a chance for showers, mainly
across the mountains, Friday afternoon with partly to mostly
cloudy skies elsewhere. Temperatures will be seasonably cool in
the low to mid 60s. NW winds 10-15 mph will slowly abate
overnight with light and variable winds by Saturday morning. Low
temperatures Saturday morning will be comfortably in the mid
40s to low 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 334 PM EDT Wednesday...A return to near normal temperatures is
expected Saturday through the remainder of the long term as upper
level flow becomes more westerly. Dry weather Saturday will give way
to increasing chances for precipitation across the northern tier
Sunday into Monday as shortwave energy passes overhead. A weak
surface trough will slowly sink south Monday. Some enhanced lake
showers may be possible Monday as low and mid level westerly flow
advects moisture off Lake Ontario, but overall no impactful weather
is expected with this. Several disturbances will move through the
region thru early next week but overall moisture is largely lacking
therefore while weather may be cloudy and unsettled, no significant
weather is expected thru the period. Temperatures will range from
the low to upper 70s with small fluctuates depending on what side of
a trough we end up on but no crazy swings in conditions are expected
given zonal pattern.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...A cold front is now moving across EFK, MPV,
and RUT, where MVFR to IFR visibilities from locally heavy rain
and a few storms and variable gusty winds are taking place.
There could be briefly turbulent winds and pockets of LLWS,
especially near showers and storms in Vermont. However, do not
expect this to be the prevailing condition, and no explicit
mention is made in TAFs. Outside of the front, mainly VFR
conditions with ceilings around 7000-10000ft agl, except at SLK.
Precipitation and storms will gradually shift east around 02Z-
04Z, and expect improving conditions with light southerly winds
around 5 knots overnight. Expect fog to develop in MPV and SLK
with any brief breaks in clouds. After 13Z, fog likely to clear
and winds remaining southwesterly around 5 to 8 knots. Scattered
showers will develop beyond 17Z.

Outlook...

Thursday Night: VFR. Slight chance SHRA.
Friday: Mainly VFR, with local IFR possible. Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Monday: Mainly VFR, with local MVFR possible. NO SIG WX.

&&

.MARINE...
A Lake Wind Advisory remains in effect. Winds will generally
remain from the south at 15-25 knots outside of any
thunderstorms, then will decrease to 5-15 knots overnight. There
will also be some gusty winds of variable directions this
evening as gust fronts move through, so be prepared for rapid
changes in wind direction. Some locally heavy rainfall and a few
thunderstorms are possible this evening as a front moves
through. We will likely be able to take down the Lake Wind
Advisory tonight once the front passes and winds diminish.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Duell
NEAR TERM...Duell/Haynes
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Duell/Haynes
MARINE...Duell
Hazardous weather outlook, Sep 8, 4:01 AM EDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
401 AM EDT Wed Sep 8 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-090815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
401 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

A cold front will bring showers and thunderstorms to the area this
afternoon into tonight. Some thunderstorms may produce heavy
rainfall and gusty winds. The best chance for stronger storms is from
the Adirondacks through Central and Southern Vermont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 7:10 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Burlington VT
710 PM EDT Wed Sep 8 2021

VTZ011-019-082345-
Eastern Rutland VT-Western Rutland VT-
710 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of western Rutland
County through 745 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rutland, Castleton, West Castleton, Pawlet, Poultney Village, Mount
Tabor, Tinmouth, Rutland City, Middletown Springs, Wallingford, Mt.
Tabor, Danby, Lake St. Catherine, Proctor, Rutland - Southern Vermont
Airport, Poultney, Fair Haven, Clarendon, West Rutland and Pittsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4330 7298 4331 7325 4355 7325 4357 7327
      4358 7330 4360 7329 4363 7331 4363 7337
      4358 7338 4357 7340 4359 7343 4362 7342
      4374 7300 4330 7287 4330 7297 4329 7299
TIME...MOT...LOC 2307Z 252DEG 27KT 4328 7334

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hammond
Local storm report, Sep 8, 7:13 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
713 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     2 NNE MONKTON           44.25N  73.14W
09/08/2021                   ADDISON            VT   LAW ENFORCEMENT

            TREES DOWN ON POND ROAD

&&

EVENT NUMBER BTV2101131

JMG
Local storm report, Sep 8, 7:16 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
716 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 S SHELBURNE POINT     44.43N  73.25W
09/08/2021                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES AND LINES DOWN ON HARBOR ROAD NEAR SHELBURNE
            POINT

&&

EVENT NUMBER BTV2101132

JMG
Local storm report, Sep 8, 7:20 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
720 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     1 ESE HINESBURG         44.33N  73.10W
09/08/2021                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES AND LINES DOWN ON ROUTE 116

&&

EVENT NUMBER BTV2101133

JMG
Special weather statement, Sep 8, 7:38 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
738 PM EDT Wed Sep 8 2021

VTZ010>012-018-019-090015-
Eastern Rutland VT-Western Rutland VT-Windsor VT-Eastern Addison VT-
Orange VT-
738 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of southwestern Orange,
east central Addison, eastern Rutland and central Windsor Counties
through 815 PM EDT...

At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granville to near Chittenden to Rutland -
Southern Vermont Airport to Danby. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodstock, Rutland, Killington, Ludlow Village, Rutland City,
Chelsea, Wallingford, Mt. Holly, Bethel, Mt. Tabor, Randolph, Rutland
- Southern Vermont Airport, Rochester, Pomfret, Plymouth, Chittenden,
Clarendon, Barnard, Woodstock Village and Tunbridge.

This includes Interstate 89 between mile markers 11 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4330 7298 4331 7311 4368 7295 4391 7291
      4401 7244 4378 7243 4354 7253 4329 7277
      4329 7282 4330 7282 4330 7297 4329 7298
      4329 7299
TIME...MOT...LOC 2337Z 242DEG 36KT 4399 7287 4372 7286 4351 7296 4336
7305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hammond
Special weather statement, Sep 8, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
810 PM EDT Wed Sep 8 2021

VTZ007-008-090045-
Caledonia VT-Washington VT-
810 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southern Caledonia
and northeastern Washington Counties through 845 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montpelier, St. Johnsbury, Calais, Plainfield, Cabot, East
Montpelier, Marshfield Village, Barnet, Peacham, Danville,
Marshfield, Cabot Village, Middlesex, Walden, Waterford, Berlin,
Groton, Woodbury, Barre Town and West Waterford.

This includes the following highways...
 Interstate 89 between mile markers 51 and 52.
 Interstate 91 between mile markers 121 and 131.
 Interstate 93 near mile marker 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4434 7198 4433 7199 4432 7201 4432 7203
      4430 7203 4430 7204 4421 7258 4432 7262
      4451 7212 4434 7192
TIME...MOT...LOC 0010Z 244DEG 39KT 4430 7243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hammond

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:24 PM EDTSpecial Weather StatementBTVWindsor36 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.